Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 209, NWS Jacksonville, FL

July 21, 2003Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 21, 2003, 5:01 PM EDT for Saint Johns County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 5:01 PM EDT (21:01 UTC)
Expired
Jul 21, 2003, 5:30 PM EDT
In force
29 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Saint Johns County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3146 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

730 
WUUS52 KJAX 212101
SVRJAX
FLC109-212130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
501 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 530 PM EDT

* AT 501 PM EDT SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM WITH
  LARGE HAIL AND DAMAGING WINDS OVER ST. AUGUSTINE SHORES...OR ABOUT
  4 MILES SOUTHWEST OF ST. AUGUSTINE BEACH...MOVING NORTHEAST AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUTLER BEACH AT 505 PM EDT...
  ST. AUGUSTINE BEACH AT 520 PM EDT AND
  ANASTASIA AT 525 PM EDT.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS.

LAT...LON 2984 8145 2968 8134 2980 8107 2999 8121
$$

PETERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:20 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 21, 2:20 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT MON JUL 21 2003

SHORT TERM...SCATTERED SHOWERS AND THUNDERSTORM DEVELOPING THIS PM
MAINLY OVER NORTHEAST FLORIDA WHERE BEST MOISTURE AND INSTABILITY IS
LOCATED. EXPECT ACTIVITY TO CONTINUE INTO THE EVENING. SEABREEZE
TRYING TO DEVELOP BUT WILL REMAIN PINNED PRETTY CLOSE TO THE COAST.
WILL KEEP 30 POPS IN FOR EVENING IN FLORIDA WITH 20 PERCENT OVER
GEORGIA.

EAST COAST TROUGH TO AMPLIFY OVER NEXT SEVERAL DAYS...QUITE STRONG
FOR THIS TIME OF YEAR. FRONT PROGGED TO DROP INTO NORTH GEORGIA BY
TOMORROW AND CENTRAL GEORGIA WEDNESDAY. H85 WINDS INCREASE TO 40
KNOTS WEDNESDAY OVER FAR NORTHERN COUNTIES...SO SEVERE WX WILL BE A
POSSIBILITY. SPC HAS SOUTH GEORGIA IN SLIGHT RISK FOR DAYS 2 AND
SPREADS THIS TO NORTH FLORIDA FOR DAY 3 AS FRONT STALLS ACROSS
SOUTHEAST GEORGIA.

.EXTENDED...DEEP SOUTHWEST FLOW TO CONTINUE THROUGH THURSDAY AS
TROUGH AXIS REMAINS TO THE NORTHWEST. BY FRIDAY PATTERN DEAMPLIFIES
WITH BERMUDA RIDGE AXIS BUILDING TO NORTH OF AREA. THIS SHOULD
ALLOW FLOW TO TURN TO SOUTHEAST FOR FRIDAY INTO THE WEEKEND...
HELPING LOWER POPS A BIT FOR THIS PERIOD. WILD CARD IS THE FUTURE OF
TD #6. FUTURE TRACK AND INTENSITY IS HIGHLY UNCERTAIN. WITH CURRENT
FORECAST TRACK...SYSTEM WOULD NOT HAVE SIGNIFICANT IMPACT ON CWA SO
NO SIGNIFICANT CHANGES TO EXTENDED.

.MARINE...WINDS TO INCREASE OVERNIGHT AS GRADIENT TIGHTENS AHEAD OF
COLD FRONT. EXPECT SCEC CONDITION BY TUESDAY AND TUESDAY NIGHT.

.FIRE WX...NO CONCERNS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 72 87 72 86 / 20 60 40 60
SSI 74 89 75 86 / 30 50 40 50
JAX 73 89 74 89 / 30 50 30 50
SGJ 74 88 74 87 / 30 40 20 50
GNV 72 90 72 89 / 30 40 20 50
OCF 73 90 73 89 / 30 40 20 50

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CAMP/SHASHY
Hazardous weather outlook, Jul 21, 12:15 PM EDT, 4 hours 46 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-212300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1215 PM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGHOUT THE
AFTERNOON AND EARLY EVENING ACROSS SOUTHEAST GEORGIA AND NORTHEAST
FLORIDA. THE SHOWERS AND STORMS WILL BE MOST NUMEROUS ACROSS
NORTHEAST FLORIDA WHERE THE AIRMASS IS MOST UNSTABLE. WITH SOME DRY
AIR ALOFT...SOME OF THE STORMS MAY BE STRONG WITH GUSTY WINDS UP TO
50 MPH...FREQUENT CLOUD-TO-GROUND LIGHTNING...AND PERIODS OF HEAVY
RAINFALL THAT MAY PRODUCE BRIEF LOCALIZED FLOODING. ISOLATED SEVERE
STORMS ARE ALSO POSSIBLE THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...A FEW SEVERE
THUNDERSTORMS MAY DEVELOP ACROSS SOUTHEAST GEORGIA ON TUESDAY AND
WEDNESDAY AS A COLD FRONT MOVES INTO CENTRAL GEORGIA. THE RISK OF
SEVERE THUNDERSTORMS EXTENDS INTO FLORIDA ON THURSDAY AS THE COLD
FRONT SAGS TO THE SOUTH. OTHERWISE...SCATTERED THUNDERSTORMS ARE
EXPECTED THROUGH THE WEEKEND DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
YOUR AREA LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CAMP

In the hours before

Special weather statement, Jul 21, 3:14 PM EDT, 1 hour 47 minutes before
GAZ154-165-166-211945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
314 PM EDT MON JUL 21 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMDEN COUNTY
FOR STRONG THUNDERSTORM WINDS AND SMALL HAIL VALID UNTIL 345 PM...

AT 314 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF COLESBURG...OR
ABOUT 6 MILES SOUTH OF WOODBINE...MOVING NORTHEAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WOODBINE...
KINGSLAND...COLESBURG...HARRIETTS BLUFF...WAVERLY...DOVER BLUFF AND
JEKYLL ISLAND THROUGH 345 PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

SHASHY
Special weather statement, Jul 21, 3:32 PM EDT, 1 hour 29 minutes before
GAZ162-163-212000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
332 PM EDT MON JUL 21 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ECHOLS AND
CLINCH COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL
400 PM...

AT 332 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHEAST OF
STATENVILLE...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND STATENVILLE AND DU PONT
THROUGH 400 PM EDT. SMALL HAIL AND GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

SHASHY
Special weather statement, Jul 21, 4:01 PM EDT, 1 hour before
GAZ150-163-212030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
401 PM EDT MON JUL 21 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CLINCH
AND CENTRAL WARE COUNTIES FOR STRONG THUNDERSTORM WINDS...HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 430 PM...

AT 401 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTH OF ARGYLE...MOVING EAST AT
15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ARGYLE
THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. RAINFALL RATES OF UP TO 2
INCHES PER HOUR WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING...MAINLY ALONG HIGHWAY 84 FROM
HOMERVILLE NORTHEAST TO WAYCROSS.

HESS
Special weather statement, Jul 21, 4:07 PM EDT, 54 minutes before
FLZ020-212045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
407 PM EDT MON JUL 21 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
HAMILTON COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL
445 PM...

AT 407 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 5 MILES
NORTHEAST OF JASPER TO 8 MILES SOUTH OF JASPER...OR ALONG A LINE
EXTENDING FROM 5 MILES NORTHEAST OF JASPER TO SUWANNEE SPRINGS...
MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND JASPER THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...DANGEROUS CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. RAINFALL
RATES OF UP TO 2 INCHES PER HOUR WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING...MAINLY ALONG SECONDARY
ROADS EAST OF JASPER.

HESS
Special weather statement, Jul 21, 4:30 PM EDT, 31 minutes before
GAZ149-163-212100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 PM EDT MON JUL 21 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
CLINCH AND ATKINSON COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL
VALID UNTIL 5 PM...

AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 16 MILES SOUTH OF PEARSON...OR ABOUT 8
MILES WEST OF HOMERVILLE...MOVING NORTH AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PEARSON AND AXSON THROUGH
500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...DANGEROUS
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. RAINFALL RATES OF UP TO 2
INCHES PER HOUR WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING...MAINLY ALONG HIGHWAY 221 AND 441 FROM
HOMERVILLE NORTH TO PEARSON.

HESS
Special weather statement, Jul 21, 4:31 PM EDT, 30 minutes before
FLZ033-212100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
431 PM EDT MON JUL 21 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST JOHNS COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 5 PM EDT...

AT 431 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF DUPONT CENTER...OR ABOUT
8 MILES EAST OF HASTINGS...MOVING NORTH AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SPUDS...ELKTON...DUPONT
CENTER...BUTLER BEACH...ST. AUGUSTINE SHORES...ST. AUGUSTINE SOUTH...
ST. AUGUSTINE BEACH AND ST. AUGUSTINE THROUGH 500 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:54 PM EDTSpecial Marine WarningJAX51 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.